Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX

October 30, 1998Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 30, 1998, 8:17 PM CST for Andrews County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 1998, 8:17 PM CST (02:17 UTC)
Expired
Oct 30, 1998, 9:05 PM CST
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 3:15 PM CSTSevere Thunderstorm WatchSPC6 hr
Oct 30, 4:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 310219
SVRMAF
TXC003-310305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
817 PM CST FRI OCT 30 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANDREWS COUNTY IN NORTHWESTERN TEXAS

* UNTIL 905 PM CST

* AT 816 PM CST...MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES WEST OF ANDREWS OR 4 MILES WEST OF FRANKEL
  CITY...MOVING NORTHEAST AT 25 MPH.  THIS REPLACES THE TORNADO
  WARNING FOR ANDREWS COUNTY.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

AKL/GPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:44 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Oct 30, 2:44 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
244 PM CST FRI OCT 30 1998

CONVECTION HAS FIRED ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAINS
NORTH TO BETWEEN KCSM AND KHOB.  WE AGREE WITH SPC/S ASSESSMENT IN
THEIR LATEST SWOMCD.  SEVERE CONVECTION MAY FOCUS ALONG THE EASTERN
AND SOUTHERN EDGES OF THE COLD POOL SPREADING BENEATH THE CURRENT
ACTIVITY...AND IF THIS IS INDEED THE CASE...ORIENTATION OF THIS
BOUNDARY RELATIVE TO THE STORM-RELATIVE FLOW MAY SUPPORT STORMS
HAVING PERSISTENT ROTATION.

THUNDERSTORMS...SOME SEVERE...SHOULD CONTINUE MOVING EAST ACROSS THE
CWA THIS EVENING WITH LINGERING SHOWERS IN THEIR WAKE AS THE
SOUTHWESTERN CA SHORTWAVE TROUGH APPROACHES THE AREA.  BOTH THE ETA
AND MM5 MODELS SUGGEST ADDITIONAL DEVELOPMENT SATURDAY AS A DRYLINE
SHARPENS UP AND PUNCHES INTO WEST TX.  WSFO LBB HAS THIS SCENARIO
HANDLED NICELY.  REGARDING THE NUMBERS...FWC GUIDANCE LOWS TONIGHT
ARE LOW GIVEN CLOUDS AND MOISTURvE...OTHERWISE GUIDANCE IS CLOSE TO
PRESENT THINKING.  THANKS FOR COORD ABQ AND LBB.  SNAP COUNT
FOLLOWS...

MAF 63/72 70/60
CNM 56/66 60/50
MRF 55/64 60/50
P07 64/78 60/50

BC/BF/SG

In the hours before

Local storm report, Oct 30, 8:11 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
811 PM CST (711 PM MST) FRI OCT 30 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM     5 N PECOS                 TX   TORNADO
10/30/98   REEVES                         SPOTTER REPORTED BRIEF
                                          TORNADO

415 PM     WINK                      TX   HAIL
10/30/98   WINKLER                        GOLFBALL SIZE HAIL
                                          REPORTED BY SHERIFF OFFICE

510 PM     8 SE ALPINE               TX   HAIL
10/30/98   BREWSTER                       ONE AND A HALF INCH HAIL
                                          REPORTED BY SPOTTER

530 PM     20 SW ARTESIA             NM   TORNADO
10/30/98   EDDY                           SPOTTER REPORTED BRIEF
                                          TORNADO

543 PM     10 E ALPINE               TX   HAIL
10/30/98   BREWSTER                       QUARTER SIZE HAIL
                                          REPORTED BY SHERIFF OFFICE

559 PM     CARLSBAD                  NM   HAIL
10/30/98   EDDY                           ONE INCH HAIL REPORTED
                                          BY SPOTTER

715 PM     BENNET                    NM   HAIL
10/30/98   LEA                            GOLFBALL SIZE HAIL
                                          REPORTED BY SPOTTER

733 PM     2 E JAL         `          NM   TSTM WIND GUST
10/30/98   LEA                            SPOTTER REPORTED POWER
                                          LINES DOWNED

RRF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:09 PM CSTTornado WarningMAFLoving51 min
Oct 30, 6:43 PM CSTSevere Thunderstorm WarningMAFWard47 min
Oct 30, 6:58 PM CSTSevere Thunderstorm WarningMAFBrewster62 min
Oct 30, 7:01 PM CSTSevere Thunderstorm WarningMAFWinkler49 min
Oct 30, 7:39 PM CSTTornado WarningMAFAndrews51 min
Oct 30, 8:04 PM CSTFlash Flood WarningMAFLoving3 hr
Oct 30, 9:19 PM CSTSevere Thunderstorm WarningMAFAndrews, Winkler36 min
Oct 30, 9:57 PM CSTSevere Thunderstorm WarningMAFAndrews48 min
Oct 30, 11:28 PM CSTSevere Thunderstorm WarningMAFLoving, Reeves47 min
Oct 31, 12:14 AM CSTSevere Thunderstorm WarningMAFGaines61 min
Oct 31, 1:29 AM CSTSevere Thunderstorm WarningMAFGaines56 min
Oct 31, 2:42 PM CSTSevere Thunderstorm WarningMAFBorden, Dawson33 min
Oct 31, 4:20 PM CSTSevere Thunderstorm WarningMAFGlasscock, Howard50 min
Oct 31, 5:17 PM CSTSevere Thunderstorm WarningMAFGlasscock48 min
Oct 31, 5:46 PM CSTSevere Thunderstorm WarningMAFReagan, Upton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.